A mist inhaler which delivers tiotropium for the treatment of COPD (chronic obstructive pulmonary disease) has a 52% higher risk of death compared with placebo, researchers reported in the BMJ (British Medical Journal). The authors say that their findings will add to the concerns expressed by regulatory agencies regarding the safety of the Respimat Soft Mist Inhaler.
COPD, which is sometimes called COLD (chronic obstructive lung disease) is any disorder that continuously blocks bronchial airflow and involves two related diseases - emphysema and chronic bronchitis. Both diseases cause chronic (long-term) obstruction of air that flows through the airways. The obstruction is generally progressive. Asthma is not an example of COPD because there is good airflow between asthma attacks and the condition is usually reversible.
According to WHO (World Health Organization), COPD is the fourth leading cause of death globally.
Tiotropium can be inhaled in two formulations. With a Handihaler device in powder form, or with the Respimat Soft Mist Inhaler in mist form. Both are made by the German company, Boehringer Ingelheim.
The mist inhaler has not yet been approved in the USA, but has been in 55 countries, including Scotland and England.
A team of American and British scientists set out to determine how inhaled tiotropium via a mist inhaler compared with a placebo for patients with COPD. They were specifically focusing on mortality.
They gathered data from 5 human studies which included 6,522 patients with COPD. They found that those on the Respimat Soft Mist Inhaler (5 μg dose) had a 52% higher chance of dying compared to patients on the placebo.
This translates into one extra death for every 124 patients on the Respimat Soft Mist Inhaler annually compared to placebo.
Lead author, Sonal Singh, M.D., M.P.H., from the Johns Hopkins University School of Medicine, said:
"What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should be and that may be increasing the risk of death."
According to Singh, the higher number of deaths associated with the inhaler are mainly from cardiovascular disease. Anticholinergics increase heart rhythm disturbance (arrhythmia) risk, especially if the patient already has an existing heart condition. Tiotropium is an anticholinergic.
The authors are concerned about a multicenter trial which is currently underway - it is comparing the two devices using the same medication. The trial involves 17,000 patients.
"I'm worried about the participants assigned to the use of the mist inhaler," he says. "They are not fully informed about what could be serious safety issues with the device."
The authors concluded:
"This meta-analysis explains safety concerns by regulatory agencies and indicates a 52% increased risk of mortality associated with tiotropium mist inhaler in patients with chronic obstructive pulmonary disease."
They add that doctors should tell their patients about this elevated risk and to be extra cautious when prescribing tiotropium mist inhaler, particularly in patients with possible underlying cardiac disease.
In New Zealand, there is a warning included in the Respimat Soft Mist Inhaler package insert regarding cardiovascular death risk.
Link to paper
Link to editorial
Written by Christian Nordqvist